Diabetes Support - Metformin & Depression/Moodiness




View Full Version : Metformin & Depression/Moodiness


julzchiki
10-17-2010, 12:48 AM
I've posted in a separate thread about my new diagnosis. I've noticed since I've started taking Metformin that I've been oddly moody and a bit more depressed than normal this past week. Has anyone else has this experience. I'm doing some research online right now but wondered of other people's encounters with this drug.

The last thing I want right now is to feel emotionally worse than I already do. Perhaps after some time, my body will get used to it. Could this just be a side effect of starting the new medication?


fatmad
10-21-2010, 08:21 AM
I haven't noticed any emotional problems per se with metformin. Most people have gastric problems for a little while, Butter Butt and I get leg pain from it after a while, but mine is manageable as long as I take a b complex supplement. The B's and maybe some vitamin D may be helpful.
Another reason for emotional ups and downs may be the new diagnosis, ( stages of grieving) and dietary changes, so good supplements may be helpful.
Metformin doesn't really lower blood sugar directly, so low blood glucose shouldn't be the problem unless your diet is giving you swings in blood sugar.

julzchiki
10-27-2010, 01:54 AM
Fatmad, Thanks for your thoughts. The supplements is a great idea.


SweetMama
11-02-2010, 08:53 PM
I take Metformin and have also been depressed - something I hardly ever experience. I don't see my doctor for another month but have been thinking I should bring it up when I go.

julzchiki
11-08-2010, 03:00 AM
SweetMama, you should definitely bring it up with your doctor. I've been on Metformin for about a month and I think I'm feeling better as far as the depression goes. I felt a much worse depression about 9 months ago and that was before I started taking this. So, comparably between that and how I felt when I first started the med a month ago, things seem to be smoothing out. Fingers crossed!

Watercolor
11-09-2010, 05:02 PM
Hang in there Julz!!!
Receiving a serious medical diagnosis results in a real grieving process.
I've been type 2 for about 6 years and I'm still grieving the loss of sugar.
I feel so bad with it, but I want it so bad.
(sigh) the stuggle for acceptance continues.

Thank you so much, fatmad
I was having leg pains than made me stop metformin,
but the alternatives are even worse.
Glipizide made me hungry as a horse.
I'm gonna ask my doc if I can go back on metformin.

Butter_Butt
11-16-2010, 06:56 PM
Julz,
I have situational depression, but it is not a result of taking Metformin. Like Fatmad mentioned, we both have leg pain whilst taking this medicine. Seriously considering stopping Metformin for 1 month and trying several natural alternatives. I cannot handle the leg pain any longer! My D level is low, but my physician hasn't mentioned how low. Unsure about my B12, which I insisted be ordered at my appointment, October 29. Picking up my lab reports tomorrow and will go from there. I hope you feel well soon! :hug:

Butter_Butt
11-16-2010, 07:04 PM
Watercolor,
Early April last year, I started 500 mg Metformin twice daily. I was on my 3rd bottle, or about to be when the leg pain hit. Eventually stopped taking and within 2-4 days, the pain was gone. Mid June this year, my doctor increased to 850 mg twice daily, then 1,000 mg twice daily. The pain is back stronger than ever! Never had leg pain like this except when painful charlie horses woke me at night from walking a lot. The pain from metformin is a bit different than pain from charlie horses. I read muscle pain is a side affect of metformin and that it can deplete Coenzyme Q10.

julzchiki
11-16-2010, 09:12 PM
I've been on the metformin a little bit more than a month. So far, I feel better than I did before. No leg pain for me. Actually, I had foot pain before I started it and about a week and a half after, the foot pain was gone. I don't know if it's because of the metformin but because that pain was happening for quite awhile before the meds, the contrtast was good.

The moodiness/depression seems a little bit more balanced so that may have just been the adjustment to the medication.

I really don't know the effects of metformin until I get a followup blood test, probably next month. My weight is not going down which bums me out.

I worry. I worry that I can't beat this. I worry that my life will be short. I worry that at 38, my life will be full of health problems.

At the same time, I'm hopeful. I'm hopeful that I can "beat" this. I'm hopeful that I can get it under control and manage it to good health.

Watercolor: I need to mourn sugar. I haven't been able to get it out of my habits yet. It makes me feel awful, though (lethargic, tired, foggy in the head, etc.). I've gotten better and have been able to say "no" on occasion but sugar is still in process. I've been able to cut out 95% of fast food, though.

I've started taking multi-vitamins at least every other day. Would like to get to daily but sometimes I forget.

I'm glad you mentioned leg pains. Helps me keep it in mind but gosh, I hope hope I don't have that problem. Are any of you physically active? I wonder if that helps.

The journey continues. Some lifestyle changes have been made but there is still much more. Hanging in there!

fatmad
11-17-2010, 09:41 AM
Julzchiki, thanks for the update. I don't think the leg pain happens for everyone. I don't have it as long as I take a B complex supplement regularly. (thank goodness, would not be able to handle the pain and stay on it otherwise. I understand Butter butt's problem, and if the b supplement or other supplement doesn't help I can see the need to stop.)
Keep working with your doc and do you have a diabetic educator etc? Have you had some success with weight loss?
Exercise and active lifestyle will help a lot. Exercise helps to regulate sugars a lot.

Watercolor
11-22-2010, 05:32 PM
I was on 1500 a day of metformin when the leg cramps hit.
I did find aerobic exercise helped the cramps, forced more oxygen into the muscles.
I went off metformin and my sugars got real ugly.
So now I'm back on, 500 mg twice a day.
So far so good.